Oklahoma, 2018

Wildfire in Oklahoma, February 18, 2018

February 18, 2018 · NWS OUN · 1 event in 1 county or zone

The Red Horse fire burned approximately 2549 acres in Woods county on the 18th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The Red Horse fire burned approximately 2549 acres in Woods county on the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 18, 11:45 AM CST, 15 minutes earlier.

Area forecast discussion, Feb 18, 11:45 AM CST, 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
1145 AM CST Sun Feb 18 2018

.AVIATION...
18/18Z TAFs. MVFR/IFR conditions expected to continue most of
forecast period across central Oklahoma terminals. VFR conditions
will prevail across western Oklahoma down toward KSPS although
IFR/MVFR cigs will likely spread back west after 03Z and affect
mainly KSPS up to KLAW/KHBR. Strong southerly winds will continue
through the forecast period. Chances for terminal impacts of
SHRA/TSRA too low for inclusion in latter hours of forecast.

&&

.PREV DISCUSSION... /issued 1106 AM CST Sun Feb 18 2018/

UPDATE...
Little in the way of changes to the forecast. Did increase pops
near the Red River of south-central and southeast Oklahoma with
high based showers skirting that part of the CWA. Will maintain
wind advisory and red flag warning. Stronger wind fields will
spread east through the afternoon but with minimal mixing,
currently expect to stay out of the 40+ gusts over central
Oklahoma.

PREV DISCUSSION... /issued 546 AM CST Sun Feb 18 2018/

.Updated Aviation Discussion...

AVIATION...
For the 12z TAFs:
VFR conditions exist at all TAF sites as of this writing, but
significant drops in visibility and development of low ceilings
are likely at several airports this morning. Strong moisture
advection into a relatively cool environment will result in a
sudden onset of mist/fog and low ceilings at OUN/OKC/LAW/SPS
around 13z, and possibly as far west as CSM/HBR/PNC by around 14z.
It is possible that sites could briefly see lower visibility than
currently indicated in the TAF for a short period this morning.
Visibilities will improve late this morning. Stratus will
gradually lift possibly to MVFR during the afternoon, but is
likely to persist all day except at far western TAF sites.
Lowering ceilings and some mist/fog is again possible tonight.
Light rain showers could affect LAW/SPS/OUN/OKC later today or
tonight, but probability is too low for inclusion at this time.

PREV DISCUSSION... /issued 443 AM CST Sun Feb 18 2018/

DISCUSSION...
Forecast challenges and uncertainties mainly center around ongoing
fog and stratus and aviation impacts, fire weather this afternoon
and Monday afternoon, and potential for some wintry precipitation
by the middle of next week.

Latest observations show significant visibility drops at a few
south-central and southeast Oklahoma sites (i.e., Durant and
Hugo). Easterly winds will continue to transport upstream
moisture into the area early this morning and the area of fog is
likely to expand westward and northward through the early-mid
morning hours. Moisture advection will be significant/deep enough
for low stratus to persist into the afternoon and probably through
the day across a large portion of the area. This may impact
temperatures and so we have lowered them slightly compared to the
previous forecast.

West of the stratus, across far northwest Oklahoma, deep mixing
and momentum transfer will lead to strong winds (25-30 mph with
gusts up to 45 mph). We have issued a Wind Advisory for this area.
We added an area of patchy blowing dust given persistent dry
conditions and the strength of the wind. In addition to the wind
and blowing dust, significant warming into the low-mid 70s and
falling RH values will lead to elevated to critical fire weather
conditions (see Fire Weather Discussion below).

An active, and wet, pattern is expected to develop as
aforementioned western trough deepens and approaches. One weak PV
anomaly within southwesterly flow aloft may be enough for a few
showers across the southern an eastern portions of the area later
today into tonight. By Monday morning, low-level confluence and theta-e
axis will sharpen and mid-level moisture will increase. Showers
should become more numerous across roughly the eastern half of the
area. This will continue through the day and into Tuesday. Monday
afternoon, meager instability may develop contributing to some
threat of thunderstorms. Severe weather seems unlikely, but deep
layer shear is strong. If pockets of modest instability can
develop, some strong to marginally severe thunderstorms are
possible.

PWAT values will increase substantially and become quite
anomalous so that by late Monday night into Tuesday as forcing for
ascent from approaching trough increases, locally heavy rainfall
may occur.

A cold front will move through late Tuesday into Tuesday evening.
This is where the forecast confidence falls considerably. There
remains some discrepancies in model guidance with regard to
timing of the front and magnitude of shallow cold airmass. Most of
the precipitation should have shifted east by the time the cold
air arrives. However, medium range deterministic (ECMWF in
particular), and several GEFS members show a warm/moist advection
regime atop the cold air mass by early Wednesday. This is response
to a rather potent shortwave trough now showing up in New Mexico
rounding the base of longwave. This may result in an isentropic
ascent scenario with sufficient moistening for precipitation
Wednesday across a good portion of our area. With the temperature
profiles models are currently indicating (assuming cold post-
frontal air mass is as cold as models indicate), freezing rain may
be a primary concern, with some sleet a secondary precipitation
type. We tried not to get too specific with precipitation types in
the forecast given uncertainties and the time range, but we did
emphasize mainly rain or rain/sleet near the Red River and some
chance of snow further north near the Kansas border deeper within
the cold air. We'll need to monitor the trends to see how
impactful this event will be, or if perhaps (with any luck) the
cold shallow air mass can erode more quickly than currently
indicated.

Some precipitation may linger into Wednesday night. There's now a
decent signal in medium range guidance of another
trough/precipitation event arriving late Thursday and bringing
decent rain chances Friday. This, for the most part, appears to be
a rain event with little or no chance of wintry precipitation.
There could be enough weak instability for thunder in the far
southeast portion of the forecast area. As western longwave begins
to kick out next weekend, mostly dry conditions and near normal
temperatures are expected.

BRB

FIRE WEATHER...
We have issued a Red Flag Warning for far northwest Oklahoma for
this afternoon. We've had scenarios this cold season so far that
are similar with return flow and increasing moisture that have
yielded an increase in initial attack fire. This scenario is a
little more concerning because winds are expected to be so strong.
The response to approaching/deepening western trough is fairly
substantial with lee side pressure falls and a tightening
gradient, so 25 to 30 mph sustained winds with gusts up to 45 mph
are expected. Our approach is weighting the variables for a more
complete weather/fuel consideration. With fuels dormant and dry
(ERC-G above the 75th percentile possibly approaching the 90th
percentile), and such strong winds, a critical day is expected
despite marginal RH values at best for much of the warned area.

Elevated to near critical conditions are expected over much of
western Oklahoma and western north Texas tomorrow (Monday)
afternoon. Deep mixing causing low RH values and breezing
southwest winds are expected.

A cold front will move through late Tuesday afternoon or evening
bringing a wind shift and gusty north winds behind it. Low RH
values and the strongest north winds will be misaligned precluding
a more significant fire weather threat.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  60  55  71  60 /  10  20  40  70
Hobart OK         63  57  76  58 /  10  20  20  40
Wichita Falls TX  67  61  77  62 /  10  20  30  60
Gage OK           72  54  77  43 /   0   0   0  10
Ponca City OK     62  55  73  50 /   0  20  40  70
Durant OK         58  58  67  64 /  40  40  50  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 6 PM CST this evening for OKZ004-005-009-010-
     014.

     Red Flag Warning until 6 PM CST this evening for OKZ004-009-010.

TX...None.
&&

11/06/11
Hazardous weather outlook, Feb 18, 11:53 AM CST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1153 AM CST Sun Feb 18 2018

OKZ004>048-050>052-TXZ083>090-191130-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1153 AM CST Sun Feb 18 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Fire Weather...
Elevated to near critical fire weather conditions are expected
Sunday afternoon across far northwest Oklahoma.

.Wind...
South winds are expected to gust to 45 mph this afternoon in
northwest Oklahoma.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Fire Weather...
Near critical fire weather conditions are expected Monday
afternoon across a western Oklahoma and adjacent parts of northern
Texas. Elevated fire weather conditions are expected Tuesday and
Wednesday.

.Winter Precipitation...
There is a chance for light ice and snow accumulations across all
but far western and northern Oklahoma on Wednesday.

.Thunderstorms...
There is a chance of thunderstorms Sunday night through Tuesday.
No severe storms are expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Woods

When
February 18, 12:00 PM CST to 9:00 PM CST
Where
Woods forecast zone
Reported by
Fire Department/Rescue
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737150.